Almost linear upper bounds on the length of general davenport—schinzel sequences


Davenport—Schinzel sequences are sequences that do not contain forbidden subsequences of alternating symbols. They arise in the computation of the envelope of a set of functions. We obtain almost linear upper bounds on the length λs(n) of Davenport—Schinzel sequences composed ofn symbols in which no alternating subsequence is of length greater thans+1. These bounds are of the formO(nα(n)O(α(n)5-3)), and they generalize and extend the tight bound Θ(nα(n)) obtained by Hart and Sharir for the special cases=3 (α(n) is the functional inverse of Ackermann’s function), and also improve the upper boundO(n log*n) due to Szemerédi.

This is a preview of subscription content, access via your institution.


  1. [1]

    W. Ackermann, Zum Hilbertschen Aufbau der reellen Zahlen,Math. Ann.,99 (1928), 118–133.

    Article  MathSciNet  Google Scholar 

  2. [2]

    M. Atallah, Dynamic Computational Geometry,Proc. 24 th Symp. on Foundations of Computer Science, (1983), 92–99.

  3. [3]

    H. Davenport, A Combinatorial Problem Connected with Differential Equations, II.Acta Arithmetica,17 (1971), 363–372.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    H. Davenport andA. Schinzel, A Combinatorial Problem Connected with Differential Equations,Amer. J. Math.,87 (1965), 684–694.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    S. Hart andM. Sharir, Nonlinearity of Davenport—Schinzel Sequences and of Generalized Path Compression Schemes,Combinatorica,6 (1986), 151–177.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    D. P. Roselle andR. G. Stanton, Some Properties of Davenport—Schinzel Sequences,Acta Arithmetica,17 (1971), 355–362.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    E. Szemerédi, On a Problem by Davenport and Schinzel,Acta Arithmetica,25 (1974), 213–224.

    MATH  Google Scholar 

  8. [8]

    R. E. Tarjan, Efficiency of a Good but not Linear Set-union Algorithm,J. Assoc. Computing Machinery,22 (1975), 215–225.

    MATH  MathSciNet  Google Scholar 

Download references

Author information



Additional information

Work on this paper has been supported in part by a grant from the U.S. — Israeli Binational Science Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sharir, M. Almost linear upper bounds on the length of general davenport—schinzel sequences. Combinatorica 7, 131–143 (1987).

Download citation

AMS Subject classification (1980)

  • 10 L 10
  • 05 A 20